Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 114, NWS Louisville, KY

March 14, 2012Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 14, 2012, 8:19 PM EDT for Dubois County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2012, 8:19 PM EDT (00:19 UTC)
Expired
Mar 14, 2012, 8:45 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:44 PM EDTHAIL 1Jasper, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS53 KLMK 150019
SVRLMK
INC037-150045-
/O.NEW.KLMK.SV.W.0114.120315T0019Z-120315T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 PM EDT WED MAR 14 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 845 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILLERSPORT...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  JASPER...
  MILLERSPORT...
  DUFF...
  HUNTINGBURG...
  IRELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3848 8696 3830 8684 3824 8707 3825 8708
      3842 8708
TIME...MOT...LOC 0019Z 243DEG 21KT 3831 8710
WIND...HAIL 60MPH 1.00IN

$$

SCHOETTMER
2 follow-up statements
087 
WWUS53 KLMK 150036
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 PM EDT WED MAR 14 2012

INC037-150045-
/O.CON.KLMK.SV.W.0114.000000T0000Z-120315T0045Z/
DUBOIS IN-
836 PM EDT WED MAR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL DUBOIS COUNTY...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DUFF...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  JASPER...
  MALTERSVILLE AND BRETZVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3828 8704 3842 8706 3848 8696 3830 8684
TIME...MOT...LOC 0037Z 243DEG 21KT 3836 8698
WIND...HAIL 60MPH 1.00IN

$$

SCHOETTMER
144 
WWUS53 KLMK 150045
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT WED MAR 14 2012

INC037-150055-
/O.EXP.KLMK.SV.W.0114.000000T0000Z-120315T0045Z/
DUBOIS IN-
845 PM EDT WED MAR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DUBOIS COUNTY HAS
EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3828 8704 3842 8706 3848 8696 3830 8684
TIME...MOT...LOC 0045Z 243DEG 21KT 3838 8693

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:56 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 14, 6:56 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT WED MAR 14 2012

.Update...
Issued at 657 PM EDT Mar 14 2012

A look at current radar shows two areas of convection over the
region. One cluster of storms is just west of Nashville, TN, with
the second and less organized area of storms over the
Ohio/Mississippi River confluence. Visible satellite imagery shows a
couple of outflow boundaries working northward toward the Bowling
Green region from the TN convection with some enhanced Cu along and
west of I-65. Have seen a few light returns with the latest radar
scans getting ready to move into the western and southern CWA so
will include Isolated shower and thunderstorm wording a few hours
early from the previous forecast. Showers and storms will be moving
(slowly) into our drier and less unstable airmass so do not expect
widespread coverage or any real strong storm threats. Will continue
to monitor radar and latest trends. Otherwise, the rest of the
forecast looks on track for more widespread showers and storms to
develop overnight as low level jet ramps up. Best area of coverage
toward dawn should be across southern Indiana and north central
Kentucky.

.Short Term (Today through Thursday)...
Updated at 220 PM EDT Mar 14 2012

Unseasonably warm and humid conditions will continue through
Friday. The combination of weak southwesterly flow and increasingly
moist conditions will likely lead to the development of scattered
early morning thunderstorms tomorrow. Early morning development may
be augmented by a modest southwesterly jet and a weak disturbance
that may move northeast along the Ohio River. Amid total
precipitable water values that are forecast to increase from 0.75 to
1.25 inches by mid-day Thursday, expect partly to mostly cloudy
skies and scattered thunderstorms on occasion Thursday evening
through Friday.

Any storms that develop will stay relatively unorganized and be more
reminiscent of the type of scattered convection that our region
sees in May. Localized heavy downpours and small hail are certainly
possible with any of the stronger cells that develop.

Expect an exceptionally mild overnight period with lows averaging
near 60. Highs on Thursday will likely be slightly cooler given the
anticipated cloud cover and precipitation around.  Still, afternoon
temperatures will remain well above normal with mid to upper 70s
likely.

.Long Term (Friday - Wednesday)...
Updated at 315 PM EDT Mar 14 2012

...Near record high temperatures expected this weekend and early
next week...

An upper-level ridge axis is still forecast to build over the Ohio
Valley during the extended period. This will keep unusually warm
afternoon temperatures in place over our area during the forecast
period. Early in the forecast, the ridge will not be as strong and
will allow at least a couple of weak shortwaves to move through it,
combined with ample instability and low-level moisture. Therefore,
scattered convection is expected Friday and Saturday.

On Friday, convective evolution is questionable as 12z NAM, GFS,and
ECMWF all indicate a possible area of convection overnight lingering
into Friday morning. Then isolated to scattered thunderstorms are
possible again Friday afternoon, although if there is morning
storms, this can preclude much afternoon activity given residual
cloud clover and less instability.

On Saturday, models suggest another weak shortwave will approach in
the afternoon with at least scattered diurnal/afternoon convective
development. Vertical shear will be weak, but pulse type storms are
expected with gusty winds and small hail possible.

On Sunday, the ridge continues to build which should diminish the
chances for diurnal storms as temperatures aloft begin to warm.
Nevertheless, isolated afternoon cells are possible which is
consistent with previous forecast. By Monday, with further building
of the ridge, he air mass should stabilize a bit more with dry
weather expected. Models hint at slightly lower surface dewpoints as
well, which would also favor dry conditions due to a capped air
mass. The latest ECMWF shows that there is still a chance of
convection Monday, but still believe the ridge should dampen chances
by then, which is consistent with our previous forecast.

The next chance of rain is contingent on how strong and long the
upper ridge remains over the Ohio Valley and Mid Atlantic States.
The latest GFS suggests a closed low aloft will remain at bay over
the Plains keeping our weather dry through at least the middle and
perhaps even to the end of next week. The ECMWF is similar by just a
tad faster with the eastward movement of the low.

As for temperatures, it will continue to be unusually warm during
the afternoons through the period. Friday actually may be the
"coolest" day with highs in the mid-upper 70s (perhaps less) if
clouds and showers linger long enough that day. Then, with partly
cloudy conditions over the weekend, readings should rise into the
upper 70s and lower 80s again Saturday. On Sunday and Monday, expect
highs around 80 and the lower 80s, and not out of the question we
could see a couple 83 or even 84 readings in a few spots if there is
enough sunshine. Maximum temperatures from the mid 70s to around 80
should occur Tuesday and Wednesday. These highs will be well above
the normal highs for this time of year from the mid 50s to around
60. In fact, record high temperatures will be approached, equaled,
or possibly even broken at some locations. Below is a table of the
record high temperatures and years at Louisville, Lexington, and
Bowling Green.

Record High Temp/Year

            SDF      LEX      BWG
Fri Mar 16  84/1945  83/1945  84/1945
Sat Mar 17  79/1894  76/1989  86/1894
Sun Mar 18  82/1982  79/1982  87/1908
Mon Mar 19  83/1907  79/1945  86/1907
Tue Mar 20  85/1894  81/1894  85/1921

Morning lows during this period actually should be slighter lower
with time (in the 50s/around 60 lowering to the lower/mid 50s) as
the ridge builds and surface dewpoints subside a bit, resulting in a
large diurnal temperature rise from morning to afternoon.

&&

.Aviation (00Z TAF Issuance)...
Updated at 648 PM EDT Mar 14 2012

Cumulus clouds are ranging from FEW-SCT across the TAF sites and
expect coverage to diminish after sunset. Convective debris and a
new surge of deeper moisture will quickly allow for partly cloudy
skies late this evening as chances for showers and thunderstorms
increase around midnight with the arrival of a low level jet.
Conditions are expected to remain VFR outside of any Iso-Sct
thunderstorm that could impact a TAF site overnight, however
confidence is too low to include more than just CB or VCTS wording
at this point. Iso-Sct chances for showers and thunderstorms will
continue through Thursday with southwesterly winds between 10 and 15
mph gusting up to around 25 mph.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........BJS
Short Term.......JSD
Long Term........TWF
Aviation.........BJS
Hazardous weather outlook, Mar 14, 3:45 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED MAR 14 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EDT WED MAR 14 2012 /245 PM CDT WED MAR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS
A WEAK MID LEVEL WAVE AND WEAK BOUNDARY APPROACH THE REGION. BRIEF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING MAY ACCOMPANY ANY STORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME THURSDAY THROUGH
SUNDAY. THE BEST CHANCE FOR STORMS APPEARS TO BE FROM THURSDAY
AFTERNOON THROUGH FRIDAY MORNING...WHEN A FEW STORMS MAY PRODUCE
GUSTY WINDS AND SMALL HAIL...ALONG WITH BRIEF HEAVY RAIN AND
CLOUD-TO-GROUND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS AGAIN
ARE EXPECTED MAINLY SATURDAY AFTERNOON WITH ISOLATED STORMS POSSIBLE
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/TWF

In the hours before

Local storm report, Mar 14, 8:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
802 PM EDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             BEAVER DAM              37.41N  86.88W
03/14/2012  E0.50 INCH       OHIO               KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200385

MRC
Special weather statement, Mar 14, 8:11 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
811 PM EDT WED MAR 14 2012

KYZ073-150045-
ALLEN-
711 PM CDT WED MAR 14 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 50 MPH WINDS...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WESTMORELAND...AND MOVING
EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FLEET...
  ADOLPHUS...
  PETROLEUM AND RODEMER...
  FOREST SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3664 8635 3665 8638 3669 8639 3676 8613
      3663 8611
TIME...MOT...LOC 0011Z 255DEG 18KT 3663 8634

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:44 PM EDTSpecial Weather StatementLMKDubois31 min
Mar 14, 9:16 PM EDTSpecial Weather StatementLMKOrange29 min
Mar 14, 11:13 PM EDTSpecial Weather StatementLMKFloyd32 min
Mar 14, 11:26 PM EDTSevere Thunderstorm WarningLMKClark, Floyd34 min
Mar 15, 5:36 AM EDTSpecial Weather StatementLMKDubois24 min
Mar 15, 5:57 AM EDTSpecial Weather StatementLMKDubois33 min
Mar 15, 7:18 AM EDTSpecial Weather StatementLMKOrange57 min
Mar 15, 7:27 AM EDTSpecial Weather StatementLMKScott, Washington63 min
Mar 15, 8:00 AM EDTSpecial Weather StatementLMKJefferson60 min
Mar 15, 2:15 PM EDTSpecial Weather StatementLMKCrawford, Perry60 min
Mar 15, 2:50 PM EDTSpecial Weather StatementLMKDubois40 min
Mar 15, 2:56 PM EDTSevere Thunderstorm WarningLMKDubois34 min
Mar 15, 3:06 PM EDTSevere Thunderstorm WarningLMKHarrison24 min
Mar 15, 3:27 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange33 min
Mar 15, 3:46 PM EDTSevere Thunderstorm WarningLMKOrange29 min
Mar 15, 3:58 PM EDTSpecial Weather StatementLMKScott, Washington62 min
Mar 15, 3:59 PM EDTAreal Flood AdvisoryLMKCrawford, Dubois, Orange2 hr
Mar 15, 4:08 PM EDTSpecial Weather StatementLMKWashington37 min
Mar 15, 4:19 PM EDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott, Washington26 min
Mar 15, 4:50 PM EDTAreal Flood AdvisoryLMKClark, Jefferson, Scott115 min
Mar 15, 5:07 PM EDTSevere Thunderstorm WarningLMKPerry38 min
Mar 15, 5:44 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison46 min
Mar 15, 6:11 PM EDTSpecial Weather StatementLMKFloyd, Harrison34 min
Mar 15, 6:28 PM EDTSpecial Weather StatementLMKClark, Floyd32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.